New York, 2025Winter Storm and Lake-Effect Snow in New York, December 29 to 31, 2025
December 29 to 31, 2025 · NWS BGM · 4 events in 4 counties and zones
A low pressure system passed north of the region on Monday, the 29th, with a trailing cold front transitioning winds to the northwest and advecting cold air over the lakes. This setup established a multi-lake connection that persisted through Wednesday, the 31st with snow becoming heavy at times.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system passed north of the region on Monday, the 29th, with a trailing cold front transitioning winds to the northwest and advecting cold air over the lakes. This setup established a multi-lake connection that persisted through Wednesday, the 31st with snow becoming heavy at times. Snowfall rates reached 2 to 3 inches per hour within the most intense bands, resulting in accumulations of 9 to 20 inches across Onondaga, Madison, and Oneida counties. Strong winds with gusts in excess of 40 mph at times accompanied the system through Tuesday afternoon, the 30th. This caused significant blowing and drifting snow with localized whiteout conditions before the activity diminished on the 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 29, 7:09 PM EST, 51 minutes earlier. Its key messages:
- 1) A strong cold front will move through the region this afternoon, brining increasing winds that will remain gusty through Tuesday. 2) A long duration lake effect snow event will develop tonight across north central NY and persist through Thursday. Strengthening winds will result in areas of blowing and drifting snow, with periods of reduced visibility and near blizzard conditions at times. 3) Cold and snowy weather continues through the weekend.
Area forecast discussion, Dec 29, 7:09 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
709 PM EST Mon Dec 29 2025
.WHAT HAS CHANGED...
No significant changes were made to this forecast. Conditions
continue to trend favorable for a long duration lake effect
event, with the first portion depicting a well organized, heavy
band expected for Onondaga, Madison, and Oneida counties, where
1 to 2 feet of snow is expected with locally higher amounts
possible. Near blizzard conditions are certainly possible in
the winter storm warning counties at times overnight and into
the day on Tuesday.
&&
.KEY MESSAGES...
1) A strong cold front will move through the region this
afternoon, brining increasing winds that will remain gusty
through Tuesday.
2) A long duration lake effect snow event will develop tonight
across north central NY and persist through Thursday. Strengthening
winds will result in areas of blowing and drifting snow, with
periods of reduced visibility and near blizzard conditions at
times.
3) Cold and snowy weather continues through the weekend.
&&
.DISCUSSION...
KEY MESSAGE 1...
Southwesterly flow this afternoon will shift to westerly by early
evening as an upper level low tracks northeast of the region. As the
night progresses, flow becomes west northwesterly, ushering in a
colder air mass along with increasing winds behind the departing
low. Temperatures will start to fall below freezing late afternoon
into early evening from west to east. Showers will transition
to snow late this afternoon and evening, continuing overnight
before evolving to lake effect snow showers. Winds will
strengthen behind the cold front as cold air advection takes
place. The strongest wind gusts are expected from late afternoon
through early evening with persistent gusts continuing through
Tuesday, The NBM 90th percentile was utilized to better align
with higher end wind gust potential indicated by model guidance.
KEY MESSAGE 2...
Lake effect snow showers will develop this evening, primarily across
north central NY, where a long duration lake effect event begins
tonight and continues through Thursday. A more organized band is
expected to develop late tonight into Tuesday afternoon, with west
northwest flow prevailing through much of the period and only
minor oscillations in band orientation. Snowfall rates may reach
2 to 3 inches per hour from late tonight through Tuesday
afternoon. Model soundings indicate deep saturated moisture
within the dendritic growth zone, along with favorable lift,
supporting periods of heavy lake effect snow. Temperatures aloft
fall to around -16 degrees C overnight and remain sufficiently
cold through the end of the week. This, combined with persistent
west northwest to westerly flow, will allow lake effect snow to
continue through much of the week, with brief lulls possible as
winds temporarily shift.
Snowfall totals remain consistent with 1 to 2 feet expected
across portions of Onondaga, Madison, and Oneida counties, with
locally higher amount possible. A winter storm warning for lake
effect snow remains in effect for these areas, with winter
weather advisories extending south of the warned region.
Consideration was given to including southern Cayuga county in
the warning, however, uncertainty remains regarding whether the
primary band will shift far enough south to meet warning
criteria. Heavy lake effect snow combined with strong gusty
winds will result in widespread blowing and drifting snow,
potentially producing blizzard like whiteout conditions at
times. Additionally, another cold front moving through the
region Wednesday night may bring the potential for snow squalls.
KEY MESSAGE 3...
Behind the cold front, cold, northwest flow will support additional
lake effect snow beginning Thursday and lasting through at least the
first half of the weekend. Flow will then vary between west and
northwest Friday and Saturday leading to the main band of lake of
snow drifting north of the region at times. While it is too early to
pinpoint exact snowfall totals, additional snowfall accumulations
will be possible. As of now, guidance is not showing as favorable of
a set up compared to what is expected early this week. Some drier
air moves into the region Sunday though some light lake effect snow
may linger into Sunday.
The second half of the week will be below normal for temperatures.
Thursday will be the coldest day of the week with highs only in the
teens and 20s and lows in the single digits and low teens. Following
Thursday, temperatures will then be slightly warmer but still chilly.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Scattered snow showers will impact our NY TAF sites this evening
bringing occasional MVFR and even IFR conditions with the snow
and blowing snow. Steadier lake effect snow bands are expected
to develop overnight, with high confidence for IFR/LIFR
conditions at SYR and RME. Moderate confidence for intermittent
IFR restrictions at ITH and BGM in and around another NW to SE
oriented lake effect snow band for much of the overnight and
into Tuesday morning. ELM should see mainly MVFR lighter snow
showers and flurries overnight. AVP will be mainly VFR, but
can't rule out a few IFR snow showers even here overnight into
Tuesday morning. Not high enough probability to go IFR in the
TAF, but did include a tempo for MVFR conditions in snow showers
Tuesday morning here.
Periods of lake effect snow continue to bring IFR/LIFR
conditions to RME and SYR well into the day on Tuesday.
Southwesterly winds will become northwesterly overnight. Winds
will remain gusty with peak gusts near or in excess of 30 to 40
kts right into the day on Tuesday as well.
Outlook...
Tuesday night...Winds remain gusty but gradually diminish.
Restrictive lake effect snow showers, especially KSYR-KRME but
at least occasionally the other NY terminals. KSYR-KRME may have
combination of heavy snow and blowing snow at times, with below
1 mile visibility.
Wednesday...Lingering lake effect clouds and snow showers for
mainly the NY terminals, but cannot rule out some showers making
it south to KAVP.
Thursday through Saturday...Restrictions possible behind a cold
front that brings snow showers to the region. Limited to mainly
KSYR- KRME by Friday and Saturday.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 7 PM EST Tuesday for PAZ038>040-043-044-
047-048-072.
NY...Wind Advisory until 7 PM EST Tuesday for NYZ009-015>018-
022>025-036-037-044>046-055>057-062.
Winter Storm Warning until 7 AM EST Wednesday for NYZ009-018-
036-037.
Winter Weather Advisory until 7 AM EST Wednesday for NYZ017-
044>046.
Winter Weather Advisory until 7 PM EST Wednesday for NYZ022.
&&
DISCUSSION...BTL/ES
AVIATION...BTL/MJMHazardous weather outlook, Dec 29, 7:48 PM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
748 PM EST Mon Dec 29 2025
NYZ015-016-023>025-055>057-062-PAZ038>040-043-044-047-048-072-310100-
Yates-Seneca-Schuyler-Chemung-Tompkins-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
748 PM EST Mon Dec 29 2025
...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST TUESDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ009-018-036-037-310100-
Northern Oneida-Onondaga-Madison-Southern Oneida-
748 PM EST Mon Dec 29 2025
...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST TUESDAY...
...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.
NYZ022-310100-
Steuben-
748 PM EST Mon Dec 29 2025
...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST TUESDAY...
...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 7 PM EST WEDNESDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ017-044>046-310100-
Southern Cayuga-Cortland-Chenango-Otsego-
748 PM EST Mon Dec 29 2025
...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST TUESDAY...
...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 7 AM EST WEDNESDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.
In the hours before
Special weather statement, Dec 29, 4:53 PM EST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
453 PM EST Mon Dec 29 2025
NYZ015-016-023>025-055>057-PAZ038>040-300100-
Yates-Seneca-Schuyler-Chemung-Tompkins-Tioga-Broome-Delaware-
Bradford-Susquehanna-Northern Wayne-
453 PM EST Mon Dec 29 2025
...Localized heavy snow showers and squalls this evening...
Snow showers, and lake effect snow bands are developing across the
region early this evening. Snow could be locally heavy at times,
reducing visibility down to 1/4 mile. This coupled with the strong
gusty winds, blowing snow and falling temperatures will create
snow covered and slippery road conditions. Localized accumulations
of an inch or two will be possible through 8 PM EST.
If you are traveling this evening be prepared for rapidly changing
weather and road conditions. Plan some extra time to reach your
destination safely.
MJM
Special weather statement, Dec 29, 6:01 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Binghamton NY
601 PM EST Mon Dec 29 2025
NYZ062-PAZ043-044-047-048-072-300200-
Sullivan-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
601 PM EST Mon Dec 29 2025
...Snow Showers And Black Ice Possible This Evening...
Snow showers are developing across the region early this evening.
Snow could be locally heavy at times, reducing visibility down to
1/2 mile. This coupled with the strong gusty winds, blowing snow
and falling temperatures will create snow covered and slippery
road conditions. A refreeze of standing water into black ice is
possible on untreated surfaces. Localized accumulations of an
inch will be possible through 9 PM EST.
If you are traveling this evening be prepared for rapidly changing
weather and road conditions. Plan some extra time to reach your
destination safely.
MJM
Special weather statement, Dec 29, 7:59 PM EST, 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
759 PM EST Mon Dec 29 2025
NYZ015-016-023>025-055>057-PAZ038>040-300400-
Yates-Seneca-Schuyler-Chemung-Tompkins-Tioga-Broome-Delaware-
Bradford-Susquehanna-Northern Wayne-
759 PM EST Mon Dec 29 2025
...Localized heavy snow showers and squalls continue this
evening...
Snow showers, and lake effect snow bands are developing across the
region this evening. Snow could be locally heavy at times, reducing
visibility down to 1/4 mile. This coupled with the strong gusty
winds, blowing snow and falling temperatures will create snow
covered and slippery road conditions. Localized accumulations of
an inch or two will be possible through 11 PM EST.
If you are traveling this evening be prepared for rapidly changing
weather and road conditions. Plan some extra time to reach your
destination safely.
MJM
Lake-Effect Snow, Northern Oneida
- When
- December 29, 8:00 PM EST to December 31, 11:59 PM EST
- Where
- Northern Oneida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
Snow accumulated between 14 and 20 inches.
Winter Storm, Southern Oneida
- When
- December 29, 9:00 PM EST to December 31, 7:30 AM EST
- Where
- Southern Oneida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
Snow accumulated between 9 and 18 inches. Wind gusts over 30 mph.
Winter Storm, Madison
- When
- December 29, 10:00 PM EST to December 31, 6:00 AM EST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.913, -75.670 (the zone’s center; the record gives no point)
Snow accumulated between 9 and 17 inches. Wind gusts over 40 mph.
Winter Storm, Onondaga
- When
- December 29, 10:00 PM EST to December 31, 6:00 AM EST
- Where
- Onondaga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.006, -76.195 (the zone’s center; the record gives no point)
Snow accumulated between 9 and 18 inches, locally up to 26. Wind gusts over 45 mph.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in West Virginia, December 29 to 30, 2025$54,000 · 50 kt wind · 40 events
- Lake-Effect Snow and Strong Wind in New York, December 29 to 31, 202536 events
- Winter Storm and High Wind in New York, December 29 to 31, 202569 kt wind · 19 events
- Winter Storm and Winter Weather in Maine, December 29 to 30, 202513 events
- Winter Storm in Michigan, December 29, 202511 events
- Astronomical Low Tide in Louisiana, December 29 to 31, 202511 events
- Strong Wind in Ohio, December 29, 2025$9,000 · 9 events
- Winter Storm and Winter Weather in New Mexico, December 29, 20257 events
- High Wind in Virginia, December 29 to 30, 2025$4,000 · 57 kt wind · 7 events
- High Wind in Pennsylvania, December 29 to 30, 202557 kt wind · 6 events
- Winter Storm and Winter Weather in Michigan, December 29 to 30, 20255 events
- Winter Storm and Winter Weather in Indiana, December 29 to 30, 20255 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305636, 1305641, 1305639, 1305640.